The Annals of Applied Probability

Central limit theorem for a many-server queue with random service rates

Rami Atar

Full-text: Open access


Given a random variable N with values in ℕ, and N i.i.d. positive random variables {μk}, we consider a queue with renewal arrivals and N exponential servers, where server k serves at rate μk, under two work conserving routing schemes. In the first, the service rates {μk} need not be known to the router, and each customer to arrive at a time when some servers are idle is routed to the server that has been idle for the longest time (or otherwise it is queued). In the second, the service rates are known to the router, and a customer that arrives to find idle servers is routed to the one whose service rate is greatest. In the many-server heavy traffic regime of Halfin and Whitt, the process that represents the number of customers in the system is shown to converge to a one-dimensional diffusion with a random drift coefficient, where the law of the drift depends on the routing scheme. A related result is also provided for nonrandom environments.

Article information

Ann. Appl. Probab., Volume 18, Number 4 (2008), 1548-1568.

First available in Project Euclid: 21 July 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60F05: Central limit and other weak theorems 60K37: Processes in random environments 90B22: Queues and service [See also 60K25, 68M20] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx]

Central limit theorem many-server queue random environment Halfin–Whitt regime heavy traffic routing policies fairness sample-path Little’s law


Atar, Rami. Central limit theorem for a many-server queue with random service rates. Ann. Appl. Probab. 18 (2008), no. 4, 1548--1568. doi:10.1214/07-AAP497.

Export citation


  • [1] Armony, M. (2005). Dynamic routing in large-scale service systems with heterogeneous servers. Queueing Systems 51 287–329.
  • [2] Atar, R., Mandelbaum, A. and Reiman, M. I. (2004). Scheduling a multi class queue with many exponential servers: Asymptotic optimality in heavy traffic. Ann. Appl. Probab. 14 1084–1134.
  • [3] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [4] Choudhury, G. L., Mandelbaum, A., Reiman, M. I. and Whitt, W. (1997). Fluid and diffusion limits for queues in slowly changing environments. Stochastic Models 13 121–146.
  • [5] Halfin, S. and Whitt, W. (1981). Heavy-traffic limits for queues with many exponential servers. Oper. Res. 29 567–588.
  • [6] Kaspi, H. and Ramanan, K. (2008). Fluid limits for the GI/GI/N queue. Preprint.
  • [7] Protter, P. E. (2004). Stochastic Integration and Differential Equations, 2nd ed. Springer, Berlin.
  • [8] Puhalskii, A. A. and Reiman, M. I. (2000). The multiclass GI/PH/N queue in the Halfin–Whitt regime. Adv. in Appl. Probab. 32 564–595.
  • [9] Reed, J. E. (2007). The G/GI/N Queue in the Halfin–Whitt regime. Preprint.
  • [10] Whitt, W. (2006). Staffing a call center with uncertain arrival rate and absenteism. Production and Operations Management 15 88–102.
  • [11] Whitt, W., Pang, G. and Talreja, R. (2007). Martingale proofs of many-server heavy-traffic limits for Markovian queues. Probab. Surveys 4 193–267.